Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The behavior under projection of dilating sets in a covering space


Author: Burton Randol
Journal: Trans. Amer. Math. Soc. 285 (1984), 855-859
MSC: Primary 58C35; Secondary 28D99
DOI: https://doi.org/10.1090/S0002-9947-1984-0752507-0
MathSciNet review: 752507
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a compact Riemannian manifold with covering space $ S$, and suppose $ d{\mu_r}\;(0 < r < \infty )$ is a family of Borel probability measures on $ S$, all of which arise from some fixed measure by $ r$-homotheties of $ S$ about some point, followed by renormalization of the resulting measure. In this paper we study the ergodic properties, as a function of $ r$, of the corresponding family of projected measures on $ M$ in the Euclidean and hyperbolic cases. A typical example arises by considering the behavior of a dilating family of spheres under projection.


References [Enhancements On Off] (What's this?)

  • [1] B. Randol, The Selberg trace formula, Eigenvalues in Riemannian Geometry by Isaac Chavel, Academic Press (to appear).
  • [2] P. Cohen and P. Sarnak, Discontinuous groups and harmonic analysis (in preparation).
  • [3] D. Hejhal, The Selberg trace formula for $ PSL(2,R)$, Springer-Verlag, 1976. MR 0439755 (55:12641)
  • [4] E. Hlawka, Über Integrale auf Konvexen Körpern. I, Monatsh. Math. 54 (1950), 1-36. MR 0037003 (12:197e)
  • [5] B. Randol, On the Fourier transform of the indicator function of a planar set, Trans. Amer. Math. Soc. 139 (1969), 271-278. MR 0251449 (40:4678a)
  • [6] -, On the asymptotic behavior of the Fourier transform of a convex set, Trans. Amer. Math. Soc. 139 (1969), 279-285. MR 0251450 (40:4678b)
  • [7] P. Sarnak, Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series, Comm. Pure Appl. Math. 34 (1981), 719-739. MR 634284 (83m:58060)
  • [8] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. 20 (1956), 47-87. MR 0088511 (19:531g)
  • [9] N. Subia, Formule de Selberg et formes d'espaces hyperboliques compactes, Lecture Notes in Math., vol. 497, Springer-Verlag, 1975. MR 0398988 (53:2839)
  • [10] M. Tarnopolska-Weiss, On the number of lattice-points in planar domains, Proc. Amer. Math. Soc. 69 (1978), 308-311. MR 486837 (81h:10068)
  • [11] -, On the number of lattice-points in a compact $ n$-dimensional polyhedron, Proc. Amer. Math. Soc. 74 (1979), 124-127. MR 521885 (80c:10048)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C35, 28D99

Retrieve articles in all journals with MSC: 58C35, 28D99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0752507-0
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society